Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 287, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 1997, 7:45 PM CDT for Scurry County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 1997, 7:45 PM CDT (00:45 UTC)
- Expired
- Jun 16, 1997, 8:50 PM CDT
- In force
- 65 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Scurry County, TX
The radar
The Lubbock radar (KLBB), 131 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 3456 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 170046 RRA SVRMAF TXC415-170150- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 745 PM CDT MON JUN 16 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 850 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...NORTHERN SCURRY COUNTY AT 744 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR AND SPOTTER REPORTS 6 MILES NORTHEAST OF SNYDER MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... HUDD. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. YOUNG/HUBER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:17 PM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, Jun 16, 2:17 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 216 PM CDT MON JUN 16 1997 KMAF 88D INDICATES STORMS BEGINNING TO FIRE ALONG THE MTNS OF SRN NM INVOF OF UPPER LOW. SURFACE DATA SUPPORTS SLOW DRYING TREND ACROSS W TX/SE NM WITH DWPNTS DOWN INTO THE 30S AND 40S IN THE MTNS TO N50 AS FAR E AS KMAF WITH EVOLVING DRYLINE FROM KMAF S TO W OF KP07...COLD FRONT IS LOCATED INVOF KMAF. AS OF 18Z...INSTABILITY PER 12Z KMAF MODIFIED SOUNDING AND ADAP INDICATES ONLY WEAK INSTABILITY WITH CAP STILL IN PLACE. INSTABILITY IS EXPECTED TO INCREASE SOME HOWEVER AS 5H TEMPS COOL SIGNIFICANTLY AND AS ETA/NGM BRING BEST Q-FORCING INTO THE PB LATE AFTERNOON/EARLY EVENING. MSTR STILL A LIMITING FACTOR ACROSS THE PB HOWEVER. CONTINUE TO LIKE THE IDEA OF HIGH-BASED STORMS AND WILL LOOK FOR DWPNTS TO AT LEAST BE IN THE M40 TO N50 ACROSS MOST AREAS...EXCLUDING THE ERN TIER AND FAR SRN AREAS WHERE BEST SEVERE THREAT IS FOUND. COORD WITH KLBB AND SPC AND A WW WILL LIKELY BE ISSUED SHORTLY BUT WILL REMAIN E OF THE KMAF AREA DUE TO MSTR CONSIDERATIONS. BY 03Z EXPECT ANY SEVERE THREAT WILL HAVE MOVED E AS UPPER LOW CONTINUES TO MOVE E AND N. FRONTAL BOUNDARY TO LINGER IN THE AREA OVERNIGHT AS W-NW MID-LEVEL FLOW NOT EXPECTED TO REACH THE SURFACE. WITH EXIT OF SYSTEM AN UPPER RIDGE IS EXPECTED TO BUILD INTO THE AREA HOLDING STORM TRACK WELL N . MAF 60/92 20/0 CNM 60/93 10/0 MRF 52/88 -/0 P07 65/95 30/0 MURDOCH/GRIFFIN/FRAZAR
In the hours before
Special weather statement, Jun 16, 7:32 PM CDT, 13 minutes before
TXZ052-058>063-067>070-170135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 732 PM CDT MON JUN 16 1997 OUTFLOW WINDS FROM THE NORTHWEST GUSTING TO 45 MPH HAVE PRODUCED AREAS OF BLOWING DUST WHICH HAVE REDUCED VISIBILITIES TO BELOW ONE MILE TO AS LOW AS A 25 YARDS OVER SECTIONS OF INTERSTATE 20. AUTO ACCIDENTS HAVE OCCURRED DUE TO THE LOWERED VISIBILITY. THE WINDS WILL DIMINISH TO 5 TO 15 MPH AND VISIBILITIES WILL IMPROVE TO ABOVE 3 MILES WITHIN THE NEXT HOUR. MOTORISTS SHOULD EXERCISE EXTREME CAUTION IN AREAS OF BLOWING DUST. SLOW DOWN...USE HEADLIGHTS AND WATCH FOR WINDBLOWN DEBRIS ON ROADWAYS AND VECHILES AHEAD WHICH MAY HAVE STOPPED IN THE POOR VISIBILITY. THE STRONG WINDS CAN CAUSE POWER DISRUPTIONS...HAZARDS TO TRAILERS AND HIGH PROFILE VEHICLES...AND BLOWING DUST THAT CAN REDUCE VISIBILITY SUDDENLY TO NEAR ZERO IN AREAS WHERE PLOWED FIELDS EXIST.
Special weather statement, Jun 16, 7:33 PM CDT, 12 minutes before
TXZ052-058>063-067>070-170135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 732 PM CDT MON JUN 16 1997 OUTFLOW WINDS FROM THE NORTHWEST GUSTING TO 45 MPH HAVE PRODUCED AREAS OF BLOWING DUST WHICH HAVE REDUCED VISIBILITIES TO BELOW ONE MILE TO AS LOW AS A 25 YARDS OVER SECTIONS OF INTERSTATE 20. AUTO ACCIDENTS HAVE OCCURRED DUE TO THE LOWERED VISIBILITY. THE WINDS WILL DIMINISH TO 5 TO 15 MPH AND VISIBILITIES WILL IMPROVE TO ABOVE 3 MILES WITHIN THE NEXT HOUR. MOTORISTS SHOULD EXERCISE EXTREME CAUTION IN AREAS OF BLOWING DUST. SLOW DOWN...USE HEADLIGHTS AND WATCH FOR WINDBLOWN DEBRIS ON ROADWAYS AND VECHILES AHEAD WHICH MAY HAVE STOPPED IN THE POOR VISIBILITY. THE STRONG WINDS CAN CAUSE POWER DISRUPTIONS...HAZARDS TO TRAILERS AND HIGH PROFILE VEHICLES...AND BLOWING DUST THAT CAN REDUCE VISIBILITY SUDDENLY TO NEAR ZERO IN AREAS WHERE PLOWED FIELDS EXIST.
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.